Transdermal drug delivery systems, such as the transdermal patch, continue to be a popular and convenient way to administer medications. There are currently several medications that use a transdermal patch drug delivery system. This article describes the potential untoward side effects of increased drug absorption through the use of a transdermal patch in individuals who exercise or participate in sporting events. Four studies have been reported that demonstrate a significant increase in the plasma concentration of nitroglycerin when individuals exercise compared with rest. Likewise, several case reports and two studies have been conducted that demonstrate nicotine toxicity and increased plasma nicotine while wearing a nicotine patch in individuals who exercise or participate in sporting events compared with rest. Healthcare providers, trainers and coaches should be aware of proper transdermal patch use, especially while exercising, in order to provide needed information to their respective patients and athletes to avoid potential untoward side effects. Particular caution should be given to individuals who participate in an extreme sporting event of long duration. Further research that includes more medications is needed in this area.
© 2011 Adis Data Information BV. All rights reserved.